|A doctor examines a child from northern Bac Giang Province for abnormal bleeding in the National Institute of Hematology and Blood Transfusion. — Photo vnexpress.net
HA NOI (VNS)— Medical experts believe a chemical called warfarin - an anticoagulant – is the main cause of an inability to stop bleeding, which some residents in northern Bac Giang Province have experienced.
The toxic substance was found in blood samples of two patients from the province by the National Academy of Science and Technology of Viet Nam.
The finding was made after nine local residents were recently hospitalised due to abnormal bleeding, possibly linked to poisonous chemicals. They were admitted to the National Institute of Hematology and Blood Transfusion.
Some were suffering from prolonged bleeding in their digestive tracts, while others were bleeding from their gums and bruises on the skin.
The toxic substance resulted in a lack of essential blood additives that help all people stop bleeding.
The head of the institute's Hemophilia Department, Nguyen Thi Mai, said the test result showed that the nine patients were poisoned with warfarin, though the source of the poisoning has not been determined because the poison could enter the patients' body through different paths, such as food, water or the environment.
"However, the biggest risk is from drinking water. In Tan Yen Distirct of Bac Giang, where the nine patients come from, some families used rat poison and many kinds of pesticides that contain warfarin to kill rats and mice. And rats dying from the poison might infect the water sources," she told the Radio Voice of Viet Nam (VOV).
Many patients from Bac Giang had to again be hospitalised after the ailment reoccurred soon after they were discharged.
"We are awaiting test results of water and soil samples," she added.
Since November 2012, the institute has cared for some 20 patients suffering from prolonged bleeding. — VNS